Montana, 2007

Hail and Damaging Wind in Montana, July 7, 2007

July 7, 2007 · NWS TFX · 8 events in 4 counties and zones

Severe thunderstorms developed over a portion of North Central Montana during the evening of July 7. Wind gusts to 60 mph along with hail the size of quarters was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over a portion of North Central Montana during the evening of July 7. Wind gusts to 60 mph along with hail the size of quarters was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 7, 1:50 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jul 7, 1:50 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT SAT JUL 7 2007

.DISCUSSION...

TONIGHT THROUGH MONDAY...A RATHER UNSETTLED PATTERN PERSISTS OVER THE
ZONES WITH SEVERAL DISTURBANCES MOVING THROUGH WEST FLOW ALOFT. ONE
UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN ROCKIES BY MIDNIGHT AND
MOVES EAST ACROSS THE HILINE. SCATTERED THUNDERSHOWERS ARE
DEVELOPING ACROSS THE SOUTHWEST ZONES AND WILL SPREAD NORTHEAST.
INSTABILITY WILL LAST WELL INTO THE EVENING...AND INTO THE MORNING
IN THE NORTHEAST. A WEAK COLDFRONT ASSOCIATED WITH THIS UPPER LEVEL
FEATURE PUSHES SOUTH ACROSS THE BORDER AND COOLER CANADIAN AIR MOVES
INTO THE NORTHERN ZONES SUNDAY. WEAK INSTABILITY DEVELOPS AGAIN
ACROSS THE SOUTHWEST ZONES SUNDAY AND MONDAY BUT CONVECTIVE ACTIVITY
DECREASES AS HIGH PRESSURE REBUILDS ALOFT. ZELZER

MONDAY NIGHT THROUGH THURSDAY...THE AREA WILL BE UNDER A DRY NORTHWEST
FLOW ALOFT THROUGH THE PERIOD...AS A RESULT OF AN UPPER LEVEL RIDGE OF
HIGH PRESSURE ALONG THE WEST COAST COMBINED WITH AN UPPER LOW OVER
CANADA. TEMPERATURES WILL BE WARMING DURING THE PERIOD AS THE UPPER
LEVEL RIDGE MOVES INTO WESTERN MONTANA BY THURSDAY. LITTLE OR NO
PRECIPITATION IS EXPECTED...EXCEPT FOR ISOLATED MOUNTAIN THUNDERSTORMS
OVER THE SOUTH PART OF THE CWA. WILLIAMSON DC

FRIDAY AND SATURDAY...LATEST LONG RANGE MODELS INDICATE A STRONG
THERMAL RIDGE IN PLACE OVER THE WEST. ABOVE AVERAGE TEMPERATURES
WILL CONTINUE THROUGH THE PERIOD. LIMITED PACIFIC MOISTURE IN THE
SOUTHWEST FLOW MAY CAUSE ISOLATED THUNDERSTORMS OVER THE EXSTREAM
SOUTHWEST PORTIONS OF THE CWA BY SATURDAY AFTERNOON. SAUCIER

&&

.AVIATION...
UPDATED 2020Z.
WESTERLY FLOW ALOFT WITH A SLIGHTLY MOIST AND UNSTABLE AIRMASS
DURING PERIOD. A FEW WEAK EMBEDDED DISTURBANCES WILL KICK OFF
ISOLATED THUNDERSTORMS THIS AFTERNOON STARTING IN SOUTHWEST MONTANA.
THE STORMS ARE EXPECTED TO MIGRATE ACROSS SOUTHERN MONTANA
THIS EVENING. VFR CONDITIONS WILL PREVAIL. BRITTON

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  83  55  87 /  20  10  10  10
CTB  54  78  53  83 /  10  10  20  10
HLN  60  89  58  90 /  20  10  10  10
BZN  55  86  49  88 /  20  20  10  10
WEY  43  74  41  79 /  30  20  10  10
DLN  54  86  52  88 /  30  10  10  10
HVR  60  76  57  85 /  20  20  20  10
LWT  57  78  53  84 /  30  20  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ114.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 7, 4:43 AM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
543 AM MDT SAT JUL 7 2007

MTZ008>015-044>055-081145-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
543 AM MDT SAT JUL 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 7, 1:14 PM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
214 PM MDT SAT JUL 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             MOORE                   46.97N 109.69W
07/06/2007  E1.00 INCH       FERGUS             MT   PUBLIC

            ALONG WITH STRONG WINDS...SHREDDED GARDENS AND CROPS.

&&

EK

The radar

The Great Falls radar (KTFX), 187 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gallatin

When
July 7, 4:41 PM MST
Where
Gallatin County, Belgrade
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
45.780, -111.180

A wind gust to 60 mph was reported at Belgrade.

Hail, Cascade

When
July 7, 6:33 PM MST
Where
Cascade County, Simms
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.500, -111.930

A severe thunderstorm dropped .75 inch diameter hail at Simms.

Hail, Cascade

When
July 7, 6:45 PM MST
Where
Cascade County, Ft Shaw
Measured
1 in hail
Reported by
Public
Coordinates
47.500, -111.820

A severe thunderstorm dropped 1 inch diameter hail at Fort Shaw.

Hail, Cascade

When
July 7, 7:40 PM MST
Where
Cascade County, 7 mi S of Ulm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.329, -111.520

A severe thunderstorm dropped 1 inch diameter hail at Ulm 7S.

Hail, Cascade

When
July 7, 8:10 PM MST
Where
Cascade County, 5 mi NNE of Great Falls
Measured
1 in hail
Reported by
Public
Coordinates
47.587, -111.259

A severe thunderstorm dropped 1 inch diameter hail at Great Falls 5NNE.

Hail, Fergus

When
July 7, 8:28 PM MST
Where
Fergus County, Lewistown
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.070, -109.420

A severe thunderstorm dropped .88 inch diameter hail at Lewistown.

Hail, Chouteau

When
July 7, 9:15 PM MST
Where
Chouteau County, 14 mi W of Carter
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
47.780, -111.251

A severe thunderstorm dropped .75 inch diameter hail at Carter 14W. The storm downed several large tree limbs and started a grass fire that burned between 50 and 100 acres at a location 10 miles northeast of here.

Hail, Chouteau

When
July 7, 10:30 PM MST
Where
Chouteau County, 5 mi NW of Ft Benton
Measured
1 in hail
Reported by
Public
Coordinates
47.871, -110.746

A severe thunderstorm dropped 1 inch diameter hail at Fort Benton 5NW.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35851, 35852, 35853, 35855, 35856, 35857, 35858, 35859.